NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 20, 2014
Bladder and Diuretic
Can a diuretic (hydrochlorothiazide) after 6-7 years of use create bladder problems? I have for the last month had intense bladder pressure that makes me urinate particularly at night and the pressure continues during the day-it is exhausting. The urologist has ruled out any uti, kidney problems, bladder cancer, ovarian issues. Most of my friends are not on diuretics but are on other medications (lisonopril, mostly) for blood pressure. The urologist wants me to try estrace -- but before I try estrogen, I wonder if switching heart medications might be worth trying . (I don`t take any vitamins --e.g. magnesium, postassium -- in case that`s relevant --e.g. whether depletion of those minerals could play a role here). With many thanks.
To the best of my knowledge, hydrochlorthiazide has no effect upon bladder function. HCTZ increases urinary volume which would increase the number of times one voids during a 24 hour period if one were to compare to not taking HCTZ. Voiding at night may be due to collection of water in the tissues of the lower extremities during the day (usually noticable due to swelling of the feet or ankles- what we refer to as dependent edema). When we recline to sleep, this water is redistributed into the blood stream and processed by the kidneys at night.
As we get older, over-active bladder may develop (also referred to as OAB). Medications such as Vesicare can decrease bladder pressure and frequent voiding, but must be taken under doctor supervision. Painful bladder may also be due to Interstitial Cystitis (IC) which would require testing to determine and can be treated with medication- this is a complicated problem which you can look up on line- there are many web sites that provide explanation and support.
I am not qualified to advise regarding heart medications and would recommend that you discuss with your primary care physician or cardiologist- whichever is in charge of the HCTZ and other blood pressure or heart medications.
James F Donovan, Jr, MD
Professor of Surgery
Director of UC Urology
College of Medicine
University of Cincinnati